Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Desperate...Unable to Tolerate Any Meds
Jul 22, 2004

Since December I have been on four treatment regimes. Two included Norvir/Kaletra w/two others and Reyataz/Combivar w/one other. All of them have given me the same exact problems. I go thru two weeks of side effects (nausea, vomiting, weak, dark circles under eyes) among other things...then the symptoms subside...then after a week the side effects come back with full force and don't go away. The last time I ended up so dehydrated they could not even give me IV fluids in the doctors office. I honestly feel like I am slowly dying each time I am on a regime. And it is completely weird that each regime causes the SAME reaction.

Here is some of my history: *Diagnosed with Aids in November *HIV for 13+ years *Chronic Constipation 8 years *Mild Liver Fibrosis *NASH *Fatty Liver *High Liver Enzymes 1 1/2 yrs even off meds. *Gall Bladder functioning at 25% ejection fraction (no stones) *Latest Blood Work CD4 289 Viral 5100

I am at loss for what to do. My doctor says we are out of new meds to try so he is going to put me on a drug I have taken previously (Virucept) and hope I do not have problems. I really wonder if its not the drugs per se...maybe something in my body causing me not to be able to take the drugs...that is why we did gall bladder test. Although, a General Surgeon I have seen says that food causes gall bladder flair ups not meds. But he says we have enough documentation to remove my gall bladder for insurance purposes. At this point I'm not sure whether that is the answer. I just want to be able to take my meds. But I don't know what to do or where to look next.

Do you have any suggestions that would help at this point? Any Ideas? PLEASE HELP!

Response from Dr. Henry

WOw-tough situation. Some folks are sensitive to protease inhibitors as far as GI side effects but it has been rare in my experience not to be able to find some way to make the side effects tolerate to some degree. The gall bladder may be a contributing factor-if not now then it could flare up during some vacation or something so getting it our may not be a bad idea.

Your liver also sounds somewhat fragile so that could contribute to your drug sensitivity. What you need to treat your HIV with also depends on your resistance history/status but usually I would use Reyataz with 100 mg of ritonavir. I have good luck with either Reglan or Marinol or Zofran in some combination for nausea/vomiting when trying to start HIV meds. KH



Previous
Drug Therapy and Steroids side effects
Next
Sudden and Rapid and fluctuating Perotid gland swelling

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement